Montana, 2010Winter Storm in Montana, May 5 to 6, 2010
May 5 to 6, 2010 · NWS TFX · 5 events in 5 counties and zones
A Pacific storm brought heavy snow to portions of Southwest Montana. Snow amounts up to 2 feet were reported.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A Pacific storm brought heavy snow to portions of Southwest Montana. Snow amounts up to 2 feet were reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at May 5, 1:37 PM MST, 23 minutes earlier.
Area forecast discussion, May 5, 1:37 PM MST, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
237 PM MDT WED MAY 5 2010
.DISCUSSION...
TONIGHT THROUGH FRIDAY...UPPER LEVEL LOW CENTERED OVER EASTERN WA
THIS AFTERNOON WILL TRACK EAST ACROSS SOUTHERN ID TONIGHT WITH
ASSOCIATED SFC AND MID LEVEL CIRCULATIONS INTENSIFYING AS THE
UPPER LOW MOVES ACROSS WY THURSDAY. SNOW IS EXPECTED TO DEVELOP
OVER SW MT LATE THIS EVENING AND INTENSIFY/SPREAD NORTHEASTWARD
AS THE UPPER LOW TRACKS BY TO THE SOUTH. BEST CHANCE FOR HEAVY SNOW
WILL OCCUR AFTER MIDNIGHT THROUGH EARLY THURSDAY MORNING AND WILL
LIKELY BE FOCUSED ALONG AND SOUTH OF I-90. SNOW WILL WIND DOWN
BY THURSDAY AFTERNOON AS THE LOW PULLS EAST OF THE REGION. CURRENT
WINTER WEATHER HIGHLIGHTS APPEAR ON TRACK WITH ACCUMULATIONS IN
EXCESS OF 6 INCHES MOSTLY CONFINED TO HIGHER ELEVATIONS OF SW MT
WITH 2-5 INCHES EXPECTED AT LOWER ELEVATIONS FROM CENTRAL MT
SOUTHWARD. OVER THE REMAINDER OF NORTH-CENTRAL MT...EXPECT LIGHT
SNOW SHOWERS TO CONTINUE...ESPECIALLY ALONG THE CANADIAN BORDER
AND EAST SLOPE AREAS...HOWEVER ANY ACCUMULATIONS SHOULD BE MINOR.
MOIST AND UNSETTLED WEST TO NW FLOW ALOFT FOLLOWS THE EXITING
UPPER LOW THURSDAY AFTERNOON THROUGH FRIDAY FOR CONTINUED COOL AND
SHOWERY CONDITIONS WITH TEMPERATURES REMAINING WELL BELOW SEASONAL
AVERAGES. HOENISCH
FRIDAY NIGHT THROUGH SUNDAY NIGHT...MODELS IN AGREEMENT ON GENERAL
TRENDS DURING THE PERIOD BUT DIFFER ON MOISTURE AND SHORTWAVE
DETAILS. PERIOD WILL START OFF WITH NORTHWEST FLOW ALOFT THEN
TRANSITION TO A SOUTHWEST FLOW ALOFT SATURDAY WHICH WILL CONTINUE
THROUGH SUNDAY NIGHT. THROUGH THE PERIOD EXPECT UPSLOPE FLOW OVER
THE PLAINS WITH A FAIR AMOUNT OF CLOUDINESS. THIS WILL KEEP
TEMPERATURES ON THE COOL SIDE. THE SOUTHWEST VALLEYS SHOULD
EXPERIENCE RELATIVELY WARMER TEMPERATURES. AN UPPER RIDGE IS
EXPECTED TO MOVE THROUGH THE AREA FRIDAY NIGHT AND THIS PERIOD
SHOULD SEE THE SMALLEST THREAT FOR PRECIPITATION. OTHERWISE EXPECT
ISOLATED TO SCATTERED RAIN AND SNOW SHOWERS. DUE TO MODEL
DIFFERENCES ON DETAILS WENT WITH A BROAD BRUSH APPROACH TO THE
CHANCES OF PRECIPITATION. BLANK
TUESDAY THROUGH WEDNESDAY...MODELS ARE IN POOR AGREEMENT DURING THIS
PERIOD. THE ECMWF SHOWS A DEEP TROUGH OF LOW PRESSURE SYSTEM OVER
THE GREAT BASIN WHILE THE GFS DEPICTS AN UPPER LEVEL SHORTWAVE
APPROACHING FROM SOUTH CENTRAL CANADA. THE GFS SOLUTION HAS A SERIES
OF WEAK DISTURBANCES IN A NORTHWESTERLY FLOW ALOFT ACROSS THE
FORECAST AREA...WHILE THE ECMWF SWINGS THE TROUGH EAST OF THE
REGION. AT ANY RATE...THIS IS EXPECTED TO BE AN UNSETTLED PERIOD.
DUE TO THESE UNCERTAINTIES THIS FORECAST CALLS FOR A CHANCE OF
SCATTERED SNOW SHOWERS OVER THE MOUNTAINS AND MUCH OF THE
SOUTHWEST...WITH A SLIGHT CHANCE OF ISOLATED RAIN SHOWERS OR MIXED
RAIN AND SNOW SHOWERS ACROSS THE PLAINS AND CENTRAL VALLEYS. DAYTIME
TEMPERATURES WILL CONTINUE TO STAY WELL BELOW SEASONAL AVERAGES AT
MOST LOCATIONS. JOH
&&
.AVIATION...
UPDATED 1750Z.
UPSLOPE FLOW OVER CENTRAL AND NORTH CENTRAL WILL CONTINUE TO PRODUCE
WIDESPREAD MVFR AND IFR CONDITIONS AND AREAS OF LIGHT SNOW OVER
NORTH CENTRAL AND PARTS OF CENTRAL MT THIS AFTN/EVE. CONDITIONS
IMPROVE TO MOSTLY VFR FOR LOCATIONS SOUTH OF KHLN TO THE MT/ID
BORDER. HOWEVER...CLOUDS WILL STEADILY INCREASE OVER SOUTHWESTERN
MT LATER THIS AFTN AS THE NEXT WEATHER SYSTEM...CURRENTLY IN FAR
WESTERN IDAHO...MOVES TO NEAR KWYS OVERNIGHT. IFR/LIFR CONDITIONS
WITH AREAS OF LIGHT TO OCCASIONALLY MODERATE SNOW ARE EXPECTED
ACROSS THE REGION LATE TONIGHT AND THURS MORNING...ALONG WITH
WIDESPREAD OBSCURATIONS OF HIGHER TERRAIN PEAKS. WINDS SHOULD
REMAIN GENERALLY LIGHT AT ALL TERMINALS INTO TOMORROW MORNING.
WARANAUSKAS
&&
.HYDROLOGY...
PRECIPITATION FROM THE LAST FEW STORM SYSTEMS HAS CAUSED SOME
SMALL STREAMS AND RIVERS TO RISE...AND ADDITIONAL SNOWMELT WILL
SUSTAIN THESE RISES. CURRENTLY...BEAVER CREEK IN HILL COUNTY AND
SMALL STREAMS IN JUDITH BASIN COUNTY ARE RUNNING OUT OF THEIR
BANKS. THEREFORE...SMALL STREAM FLOOD ADVISORIES FOR HILL COUNTY
AND JUDITH BASIN COUNTY WILL REMAIN IN EFFECT.
&&
.PRELIMINARY POINT TEMPS/POPS...
GTF 26 39 23 44 / 70 40 30 20
CTB 26 37 22 44 / 50 50 30 20
HLN 29 41 26 48 / 90 60 20 20
BZN 29 40 22 50 / 100 90 20 20
WEY 19 35 15 42 / 80 80 20 30
DLN 25 39 20 45 / 100 90 20 20
HVR 28 42 27 47 / 30 50 30 30
LWT 25 34 24 39 / 90 80 30 30
&&
.TFX WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING UNTIL NOON MDT THURSDAY FOR ELEVATIONS
ABOVE 6000 FEET FOR BEAVERHEAD...BROADWATER...GALLATIN...
JEFFERSON...MADISON...MEAGHER.
WINTER WEATHER ADVISORY UNTIL NOON MDT THURSDAY FOR ELEVATIONS
BELOW 6000 FEET FOR BEAVERHEAD...BROADWATER...GALLATIN...
JEFFERSON...MADISON...MEAGHER.
WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO NOON MDT
THURSDAY FOR ELEVATIONS ABOVE 4000 FEET FOR CASCADE...CENTRAL
AND SOUTHERN LEWIS AND CLARK...FERGUS...JUDITH BASIN.
SMALL STREAM FLOOD ADVISORY FOR HILL COUNTY THROUGH WEDNESDAY
AFTERNOON.
SMALL STREAM FLOOD ADVISORY FOR JUDITH BASIN COUNTY THROUGH
WEDNESDAY EVENING.
&&
SHORT TERM...HOENISCH
LONG TERM...BLANK/JOH
AVIATION...WARANAUSKAS
WEATHER.GOV/GREATFALLS
Hazardous weather outlook, May 5, 9:50 AM MST, 4 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
1050 AM MDT WED MAY 5 2010
MTZ009>011-013-044>049-061700-
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-CHOUTEAU-TOOLE-
LIBERTY-EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT-
EASTERN TETON-
1050 AM MDT WED MAY 5 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.
.DAY ONE...TODAY AND TONIGHT
LIGHT SNOW SHOWERS WILL CONTINUE THROUGH THIS AFTERNOON AND
EVENING..HOWEVER ANY ADDITIONAL ACCUMULATIONS WILL BE LIGHT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MTZ008-015-052>055-061700-
BEAVERHEAD-MADISON-JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
1050 AM MDT WED MAY 5 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.
.DAY ONE...TODAY AND TONIGHT
WINTER STORM WARNING IS IN EFFECT FROM 4 PM THIS AFTERNOON TO
NOON MDT THURSDAY FOR ELEVATIONS ABOVE 6000 FEET.
A WINTER WEATHER ADVISORY IS IN EFFECT FROM 4 PM THIS AFTERNOON
TO NOON MDT THURSDAY FOR ELEVATIONS BELOW 6000 FEET.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THE WINTER STORM WARNING IS IN EFFECT UNTIL NOON MDT THURSDAY FOR
ELEVATIONS ABOVE 6000 FEET.
THE WINTER WEATHER ADVISORY IS IN EFFECT UNTIL NOON MDT THURSDAY
FOR ELEVATIONS BELOW 6000 FEET.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MTZ012-014-050-051-061700-
CASCADE-CENTRAL AND SOUTHERN LEWIS AND CLARK-JUDITH BASIN-FERGUS-
1050 AM MDT WED MAY 5 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA
AND SOUTHWEST MONTANA.
.DAY ONE...TODAY AND TONIGHT
A WINTER WEATHER ADVISORY IS IN EFFECT FROM 6 PM MDT THIS
EVENING THROUGH NOON MDT THURSDAY FOR ELEVATIONS ABOVE 4000 FEET.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Winter Storm, Beaverhead
- When
- May 5, 2:00 PM MST to May 6, 4:00 PM MST
- Where
- Beaverhead forecast zone
- Reported by
- Mesonet
Nine inches of snow fell at Jackson 14S (the Bloody Dick SNOTEL site - elevation 7549 feet). Seven inches of snow fell at Grant 5S.
Winter Storm, Madison
- When
- May 5, 2:00 PM MST to May 6, 4:00 PM MST
- Where
- Madison forecast zone
- Reported by
- Mesonet
Twenty-five inches of snow fell at Ennis 15NW (the Lower Twin SNOTEL site - elevation 7900 feet).
Winter Storm, Jefferson
- When
- May 5, 2:00 PM MST to May 6, 4:00 PM MST
- Where
- Jefferson forecast zone
- Reported by
- Mesonet
Six inches of snow fell at Ringling 4SE (the Frohner Maedow SNOTEL site - elevation 6480 feet). Six inches of snow also fell at Boulder 11NW (the Rocker Peak SNOTEL site - elevation 8000 feet).
Winter Storm, Broadwater
- When
- May 5, 2:00 PM MST to May 6, 4:00 PM MST
- Where
- Broadwater forecast zone
- Reported by
- Mesonet
Six inches of snow fell at Townsend 17NNW (the Tizer Basin SNOTEL site - elevation 6880 feet).
Winter Storm, Gallatin
- When
- May 5, 2:00 PM MST to May 6, 4:00 PM MST
- Where
- Gallatin forecast zone
- Reported by
- Mesonet
Eighteen inches of snow fell at Bozeman 14NE (the Brackett Creek SNOTEL site - elevation 7320 feet).
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Texas, May 5, 20101 death · 1 event
- Strong Wind in Wisconsin, May 5, 20103 injured · $240,000 · 20 events
- Hail and Damaging Wind in Ohio, May 5, 2010$127,000 · 1.75 in hail · 37 events
- Damaging Winds in Pennsylvania, May 5, 2010$20,000 · 50 kt wind · 2 events
- Damaging Wind in Florida, May 5, 20101 injured · 1 event
- Winter Storm in Montana, May 5 to 7, 20108 events
- Hail in Ohio, May 5, 20101.75 in hail · 7 events
- Hail and Damaging Wind in Indiana, May 5, 20101.5 in hail · 6 events
- Hail in Ohio, May 5, 20101 in hail · 6 events
- Strong Wind in Wisconsin, May 5, 2010$4,000 · 3 events
- Marine Hail in Lake St. Clair, May 5, 20100.75 in hail · 3 events
- Marine Thunderstorm Winds in Lake Erie, May 5, 20103 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 221856, 221858, 221860, 221861, 221862.